Tennessee, 2005

Flash Flood in Tennessee, July 17, 2005

July 17, 2005 · NWS MEG · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 17, 1:58 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 17, 1:58 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT SUN JUL 17 2005

.DISCUSSION...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
MID-SOUTH THIS AFTERNOON AND MOVE NORTHEASTWARD ACROSS THE AREA.
THE ATMOSPHERE REMAINS VERY MOIST (PRECIPITABLE WATERS AT OR ABOVE 2
INCHES) AND IS BECOMING INCREASINGLY UNSTABLE AS AFTERNOON HEATING
CONTINUES. ANY OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND
EVENING WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AMOUNTS...AND
POSSIBLE FLASH FLOODING...ESPECIALLY WHERE STORMS TRAIN ACROSS THE
SAME AREAS. OVERALL CONVECTIVE COVERAGE WILL DIMINISH LATER TONIGHT
WITH THE LOSS OF DAYTIME HEATING. THERE WILL STILL BE SOME CHANCES
FOR SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT...AS THE AIRMASS WILL
CONTINUE TO REMAIN VERY MOIST AND A WEAKENING UPPER LEVEL TROUGH AXIS
WILL REMAIN ACROSS PORTIONS OF THE MID-SOUTH.

A BERMUDA HIGH PRESSURE SYSTEM POSITIONED OVER THE SOUTHEAST U.S.
THIS AFTERNOON WILL CONTINUE TO SLOWLY BUILD WESTWARD OVER THE AREA
THROUGH MONDAY. THE AIRMASS WILL REMAIN VERY MOIST OVER THE REGION
ON MONDAY AND WITH ONLY LIMITED SUBSIDENCE OVER THE AREA...EXPECT
SCATTERED AIRMASS THUNDERSTORMS TO DEVELOP ONCE AGAIN ON MONDAY.
HEAVY RAIN WILL ONCE AGAIN BE POSSIBLE WITH ANY STORMS THAT
DEVELOP. THE OVERALL COVERAGE WILL BE LESS ON MONDAY THOUGH AS THERE
WILL BE SLIGHTLY HIGHER HEIGHTS IN ASSOCIATION WITH THE BUILDING
BERMUDA HIGH. THIS FEATURE WILL HELP TO REPLACE THE PERSISTENT
WEAK UPPER LEVEL TROUGH THAT HAS BEEN OVER THE REGION THIS WEEKEND.

BY MONDAY NIGHT INTO TUESDAY...AN UPPER LEVEL TROUGH THAT IS
CURRENTLY MOVING EAST ACROSS THE NORTHERN PLAINS STATES TODAY WILL
HELP TO SEND A COLD FRONT TOWARDS THE MID-SOUTH BY MONDAY NIGHT.
MODELS ARE CURRENTLY INDICATING THAT THE FRONT WILL STALL OUT JUST
TO OUR NORTH...AND THIS MAKES SENSE SINCE THE UPPER TROUGH WILL BE
LIFTING UP INTO SOUTHEAST CANADA AND THE UPPER RIDGE OVER THE
SOUTHEAST U.S. WILL CONTINUE TO STRENGTHEN. DUE TO THE CLOSE
PROXIMITY OF THE FRONT THOUGH...AND POSSIBLE OUTFLOW BOUNDARIES
MOVING SOUTH INTO OUR AREA FROM CONVECTION THAT SHOULD DEVELOP ALONG
THE FRONT TO OUR NORTH...HAVE KEPT POPS IN THE HIGH CHANCE RANGE FOR
MONDAY NIGHT AND TUESDAY.

FOR THE EXTENDED...A STRONG UPPER RIDGE WILL BUILD OVER THE WESTERN
STATES FOR THE MIDDLE AND END OF THE WEEK. THIS WILL LEAVE SLIGHTLY
LOWER HEIGHTS OVER OUR AREA THROUGH THE END OF THE WEEK...WHICH
WILL ALLOW FOR A CONTINUED CHANCE FOR MAINLY DIURNAL THUNDERSTORMS
THROUGH FRIDAY...ALTHOUGH LOWER CHANCES THAN THOSE SEEN DURING THE
BEGINNING OF THE WEEK. THE UPPER RIDGE WILL EVENTUALLY SPILL
EASTWARD OVER THE MID-SOUTH NEXT WEEKEND...WITH INCREASING HEIGHTS.
THIS WILL BRING AN END TO THE DAILY THUNDERSTORM CHANCES AND ALSO
ALLOW FOR AN INCREASE IN TEMPERATURES. SO NEXT WEEKEND SHOULD BE
RATHER HOT AND CONTINUED HUMID WITH LITTLE CHANCES FOR RAIN.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

JLH
Hazardous weather outlook, Jul 17, 10:10 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1110 AM CDT SUN JUL 17 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-181000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1110 AM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL AGAIN BE LIKELY ACROSS THE MID-SOUTH
THIS AFTERNOON. THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE AND
ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. THERE WILL BE AN ENHANCED
THREAT FOR FLASH FLOODING IN THE VICINITY OF LOW-LEVEL BOUNDARY
THAT WILL BE STRETCHED ACROSS PORTIONS OF THE MID-SOUTH THIS
AFTERNOON. IN THESE AREAS...THUNDERSTORMS MAY TRAIN ACROSS THE SAME
AREA FOR SEVERAL HOURS AND RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...ALTHOUGH
REGIONAL SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO OPERATORS
ARE ENCOURAGED TO REPORT ANY FLASH FLOODING THAT OCCURS AND ANY
RAINFALL ACCUMULATIONS THAT EXCEED ONE INCH PER HOUR.

JLH

The radar

The Memphis radar (KNQA), 27 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
July 17, 7:00 PM CST to 8:00 PM CST
Where
Shelby County, Memphis
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.133, -90.017

A couple of roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465444.